MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM COLLAR REAMER GUIDE; PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM COLLAR REAMER GUIDE; PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT
Model Number 75102205
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/09/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A polarstem collar reamer guide (75102205), used in treatment, was received for evaluation.It was reported that the device failed during the procedure, when the reamer got caught on the reamer guide.It was confirmed, in an additional information request, that the device broke, however no pieces fell inside the wound.A visual analysis could confirm the reported failure mode.The hook and the spring of the device are missing.The rear part of the hook is still attached to the pin of the reamer guide.The production documentation was reviewed, however there were no deviations found.The review of the complaint database showed that similar cases were reported in the past, one of which led to a corrective and preventive action.A design review was performed which demonstrated that the hook may contact the reamer if it is not fully engaged in the rasp during reaming.This is likely to lead to a fracture of the hook and cantilever as reported here.It is therefore assumed that foreign material prevented the hook from fully engaging with the rasp, which led the reamer to hit and fracture the hook intraoperatively.A new design of the device has been released in order to prevent the reoccurrence of this issue.The root cause is attributed to insufficient design specifications.Further actions were started to evaluate the risk of this device.Should the device be returned, this complaint will be reassessed.Smith and nephew will monitor this version of the device for further similar issues.The device will be discarded.
 
Event or Problem Description
It was reported that during inspection the item clip and spring broke apart.No case involved.
 
Additional Manufacturer Narrative
A polarstem collar reamer guide (75102205), used in treatment, was received for evaluation.It was reported that the device failed during the procedure, when the reamer got caught on the reamer guide.It was confirmed, in an additional information request, that the device broke, however no pieces fell inside the wound.A visual analysis could confirm the reported failure mode.The hook and the spring of the device are missing.The rear part of the hook is still attached to the pin of the reamer guide.The production documentation was reviewed, however there were no deviations found.The review of the complaint database showed that similar cases were reported in the past, one of which led to a corrective and preventive action.A design review was performed which demonstrated that the hook may contact the reamer if it is not fully engaged in the rasp during reaming.This collision might lead to a fracture of the hook and the spring can become loose as reported here.It is therefore assumed that foreign material prevented the hook from fully engaging with the rasp, which led the reamer to hit and fracture the hook intraoperatively.A new design of the device has been released in order to prevent the reoccurrence of this issue.The root cause is attributed to insufficient design specifications.Further investigations have been initiated to review the performance of this device.Smith and nephew will monitor this version of the device for further similar issues.The device will be discarded.

Brand Name
POLARSTEM COLLAR REAMER GUIDE
Common Device Name
PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
baar 06340
SZ  06340
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH500 0
SZ   CH5000
Manufacturer Contact
sarah freestone
oberneuhofstrasse 10d
baar 06340
SZ   06340
0447940038246
MDR Report Key10181758
Report Number9613369-2020-00128
Device Sequence Number14216365
Product Code LZO
UDI-Device Identifier00885556535493
UDI-Public00885556535493
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K143739
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75102205
Device Catalogue Number75102205
Device Lot NumberA57539
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/22/2020
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 03/09/2020
Supplement Date Received by Manufacturer07/13/2020
09/01/2022
09/01/2022
Initial Report FDA Received Date06/22/2020
Supplement Report FDA Received Date07/18/2020
09/02/2022
09/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2827-2020
Patient Sequence Number1
Patient SexUnknown